Thunderstorm Wind, Scott
- When
- July 9, 10:20 PM CST
- Where
- Scott County, 1.08 mi E of Scott State Park
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.680, -100.900
A cold front made its way through the CWA form the northwest to southeast by mmidnight and into the early morning hours with damaging winds the main threat with gusts over 60 mph and topping out around 67 mph. DCAPE was moderate with frontal passage allowing for good downburst outflow winds ahead of the front itself.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A cold front made its way through the CWA form the northwest to southeast by mmidnight and into the early morning hours with damaging winds the main threat with gusts over 60 mph and topping out around 67 mph. DCAPE was moderate with frontal passage allowing for good downburst outflow winds ahead of the front itself. Storms weakened before sunrise and exited the CWA later in the morning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 9, 8:44 PM CST, 1 hour 36 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 944 PM CDT Fri Jul 9 2021 ...Mesoscale discussion for severe thunderstorms tonight... .MESOSCALE DISCUSSION... Issued at 923 PM CDT Fri Jul 9 2021 The potential for severe thunderstorms appearing possible after 10 pm tonight across west central and north central Kansas. A cluster of thunderstorms appear to be trying to develop over eastern Colorado. These storms are expected to track into west central Kansas, west and north of Garden City, after 10pm and then weaken as they continue to move east southeast through 1 am CDT. The potential exists for wind gusts in excess of 65 mph and hail up to golf balls with the strongest storms. 700-500mb lapse rates greater than 8C/km, 0-6km shear and a developing 850mb jet by 05z will support the potential for ongoing strong to severe thunderstorms early tonight across west central and portions of north central Kansas. Large hail can not be completely ruled out from these storms but given the large downdraft capes and high cloud bases supports strong damaging wind gusts may be the primary hazard over the next several hours. Area most favorable for these severe thunderstorms will be north of a Syracuse to Garden City to Ness City line. && .SHORT TERM...(This evening through Saturday) Issued at 346 PM CDT Fri Jul 9 2021 Mid to late afternoon temperatures ranged from 98 to 102F across much of southwest Kansas with highest heat indices up along I-70 where dewpoints were in the upper 60s. The heat index was at or just under the 105F Heat Advisory criteria along I-70. As such, we will continue to let the heat index headline ride through expiration. The next weather concern on the agenda will be late evening/night thunderstorm potential. Strong/severe thunderstorms were already developing across the Cheyenne Ridge region, and this activity will continue to expand in coverage and move southeast through the evening. One or two MCSs will likely continue through the late night hours, with the southernmost MCS pushing into the west central/southwest Kansas region sometime after 9 PM CDT (02Z) or so. Increased mid level temperatures farther south will be the primary inhibiting factor for a long lived MCS down as far south as our forecast area, with the exception of I-70 corridor east, deeper into central Kansas. A fairly strong cold front will follow the MCS activity overnight, which will push quickly south across western Kansas early Saturday morning. This front will knock back temperatures at least 10 degrees for most areas with the exception of far south central Kansas. The next round of surface-based thunderstorm activity along/ahead of the cold front tomorrow will begin fairly close to southeastern Barber County. Some of the CAMs suggest some post-frontal convection as well, however there is quite a bit of uncertainty in this development. The latest forecast will carry some 20-30 POPs in the far east for this possibility, and these POPs may need to be refined as confidence increases in post-frontal convection. .LONG TERM...(Saturday night through Friday) Issued at 346 PM CDT Fri Jul 9 2021 The late weekend/early next week portion of the Long Term looks fairly quiet with below normal temperatures behind this latest storm system, which will close off into a fairly impressive upper low across the Mississippi Valley. This will keep southwest Kansas dry, fairly cool (by mid-summer standards), and stable. Eventually by mid- week, the summer subtropical ridge will try to build back, only to become squashed again by another shortwave trough across the Northern Rockies and Plains. This system will bring another cold front down by late Wednesday or Thursday providing an increased chance for thunderstorm activity. Tuesday and/or Wednesday would likely be the hottest days of the week before the next storm system comes through. It does not appear we will be entering any extended hot pattern anytime soon, though. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 604 PM CDT Fri Jul 9 2021 Gusty south winds will decrease some after sunset as the boundary layer winds decouples. South winds at around 15 knots will be possible after 02z Saturday. The winds will continue to decrease overnight as a surface boundary moves into southwest Kansas. As this surface boundary passes early Saturday morning the southerly winds will shift to the north. The north winds will increase to near 20 knots between 12z and 15z Saturday. There will also be a chance for a few high based based thunderstorms overnight, mainly between 03z and 09z Saturday. BUFR soundings suggesting cloud based with/near these storms tonight will be in the 9000 to 12000ft AGL. && .PRELIMINARY POINT TEMPS/POPS... DDC 71 89 63 86 / 20 10 0 0 GCK 68 87 59 85 / 30 10 0 0 EHA 69 88 61 86 / 20 10 10 10 LBL 70 90 61 88 / 20 10 0 0 HYS 70 86 62 83 / 30 20 10 10 P28 73 92 66 88 / 10 30 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Burgert SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Burgert
Hazardous Weather Outlook National Weather Service Dodge City KS 326 AM CDT Fri Jul 9 2021 KSZ030-031-043>046-061>066-074>081-084>090-100830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 326 AM CDT Fri Jul 9 2021 /226 AM MDT Fri Jul 9 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A heat advisory is in effect for northern Kansas. See the latest urgent weather message for more details. A slight chance of thunderstorms will be possible across northern Kansas tonight. The strongest storms will be capable of producing hail around an inch and winds above 60 mph. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Excessive heat: Elevated risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- A chance of thunderstorms will be possible across central Kansas Saturday afternoon into the evening hours. The strongest storms will be capable of producing hail around an inch and winds above 60 mph. A chance of thunderstorms will be possible during the mid to late part of next week. It is to early to tell if any of these storms will become severe. Days 2-7 Hazards ---------------- * Saturday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Sunday No hazards. * Monday No hazards. * Tuesday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Wednesday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Thursday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
Special Weather Statement National Weather Service Dodge City KS 1037 PM CDT Fri Jul 9 2021 KSZ043-100415- Scott KS- 1037 PM CDT Fri Jul 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTT COUNTY UNTIL 1115 PM CDT... At 1036 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Scott State Lake, moving east at 20 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Scott City and Scott State Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 200 AM CDT for west central Kansas. LAT...LON 3870 10081 3847 10087 3855 10113 3870 10113 TIME...MOT...LOC 0336Z 282DEG 16KT 3865 10109 TATRO
Special Weather Statement
National Weather Service Dodge City KS
1059 PM CDT Fri Jul 9 2021
KSZ043-044-100430-
Lane KS-Scott KS-
1059 PM CDT Fri Jul 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND NORTHWESTERN LANE
COUNTIES UNTIL 1130 PM CDT...
At 1059 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Scott State Lake to 7 miles east of Leoti
to 11 miles east of Tribune. Movement was southeast at 25 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Scott City, Grigston, Healy, Scott State Lake, Modoc, Shallow Water,
Manning and Shields.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
west central Kansas.
LAT...LON 3863 10043 3827 10081 3827 10112 3854 10113
3870 10094
TIME...MOT...LOC 0359Z 297DEG 45KT 3865 10099 3846 10123 3844 10155
TATROThe Goodland radar (KGLD), 103 km away, was scanning. The volume nearest the first event began at 04:21 UTC.
5 thunderstorm wind. Local standard time, as filed.
Several outbuildings were heavily damaged by high wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977302, 977304, 977300, 977305, 977306.